Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 93, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 29, 2018, 5:24 PM EDT for Warren County, Pennsylvania. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2018, 5:24 PM EDT (21:24 UTC)
- Expired
- Aug 29, 2018, 6:15 PM EDT
- In force
- 51 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Warren County, PA
The radar
The Buffalo radar (KBUF), 121 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:50 PM EDT | TSTM WND DMG | 1 Nnw Warren, PA | TREE DOWN ACROSS ROAD NEAR INTERSECTION OF LIBERTY STREET AND 6TH AVE. |
| Aug 29, 5:50 PM EDT | TSTM WND DMG | 1 Nnw Warren, PA | TREES DOWN ACROSS LIBERTY STREET NEAR THE INTERSECTION WITH 6TH AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
144
WUUS51 KCTP 292124
SVRCTP
PAC123-292215-
/O.NEW.KCTP.SV.W.0093.180829T2124Z-180829T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
524 PM EDT WED AUG 29 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northern Warren County in north central Pennsylvania...
* Until 615 PM EDT.
* At 524 PM EDT, a severe thunderstorm was located near Garland,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Warren, Youngsville, Russell, Spring Creek, Scandia, Lottsville,
Warren South, Garland, Kinzua Dam, Sugar Grove, Starbrick and
Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7892 4195 7891 4184 7892 4183 7892
4183 7895 4178 7895 4178 7951 4192 7953
4200 7946
TIME...MOT...LOC 2124Z 256DEG 31KT 4187 7943
HAIL...<.75IN
WIND...60MPH
$$
Dangelo2 follow-up statements
762
WWUS51 KCTP 292147
SVSCTP
Severe Weather Statement
National Weather Service State College PA
547 PM EDT WED AUG 29 2018
PAC123-292215-
/O.CON.KCTP.SV.W.0093.000000T0000Z-180829T2215Z/
Warren PA-
547 PM EDT WED AUG 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN WARREN COUNTY...
At 546 PM EDT, a severe thunderstorm was located over
Starbrick and Warren, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Warren and Russell around 550 PM EDT.
Kinzua Dam and Scandia around 600 PM EDT.
Other locations impacted by this severe thunderstorm include
Starbrick, Sugar Grove and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7892 4195 7891 4184 7892 4183 7892
4183 7895 4178 7895 4178 7951 4192 7953
4200 7946
TIME...MOT...LOC 2146Z 268DEG 29KT 4186 7918
HAIL...<.75IN
WIND...60MPH
$$
Dangelo321
WWUS51 KCTP 292148
SVSCTP
Severe Weather Statement
National Weather Service State College PA
548 PM EDT WED AUG 29 2018
PAC123-292215-
/O.CON.KCTP.SV.W.0093.000000T0000Z-180829T2215Z/
Warren PA-
548 PM EDT WED AUG 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN WARREN COUNTY...
At 548 PM EDT, a severe thunderstorm was located over Warren, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Warren and Russell around 550 PM EDT.
Kinzua Dam and Scandia around 600 PM EDT.
Other locations impacted by this severe thunderstorm include
Starbrick and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7892 4195 7891 4184 7892 4183 7892
4183 7895 4178 7895 4178 7933 4187 7927
4200 7932
TIME...MOT...LOC 2148Z 268DEG 29KT 4186 7916
HAIL...<.75IN
WIND...60MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 5:09 PM EDT, 15 minutes earlier.
Area forecast discussion, Aug 29, 5:09 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service State College PA 509 PM EDT Wed Aug 29 2018 .SYNOPSIS... A cold front over the Great Lakes will push southeast across Pennsylvania tonight and Thursday. The front will stall out just south of the region Friday and Saturday, then return north as a warm front late in the weekend. A building subtropical ridge is expected over the Mid Atlantic region early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Another very warm and uncomfortably humid late summer afternoon across central PA. Convection has been inhibited by warm temps aloft and a ribbon of relatively lower pwats over the Alleghenies keeping the day rain-free for most. Saw a lone shower cell fire over the Lower Susq at mid afternoon before collapsing within 30-45 minutes. The best chance of showers/storms will come this evening across the northwest counties as slowly approaching cold front and prefrontal lake breeze boundary push into my northwest counties. Sufficient mid level flow and shear noted ahead of this feature may still support an isolated stronger storm this evening over the northwest. In addition, a few rogue cells may reach into the Laurel Highlands but these are increasingly encountering warmer mid levels and will likely dissipate before reaching my area. Heat Advisory remains in effect for our Susq Valley and Scent Zones through this evening. After the evening diurnal maximum, expect a broken line or two of showers with isold tsra to be tracking through the northwest and central mountains late tonight into the pre dawn hours Thursday as the front slowly advances. Aside from an isolated evening shower or storm, the east and south should remain dry overnight. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Secondary surge of cooler air will push the stalling sfc front into my southeastern counties on Thursday morning through midday. Although the large scale forcing is less than impressive, diurnal heating of moist/unstable air mass is likely to support scattered convection across the southern counties during the late morning and afternoon. Shear is meager, so limited threat of organized severe weather at this time. The most pronounced cooling Thursday will be across the northwest mountains, where model soundings suggest the day will begin with upsloping stratus/patchy drizzle. Brightening skies are expected by afternoon, but model blends only indicating highs in the low 70s. Meanwhile, warm and humid conditions are likely to persist ahead of secondary cold front with highs in the mid to upper 80s over the Lower Susq Valley. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... The medium range guidance has the high continuing to be pushed off shore as a shallow trough moves through and should bring break from the heat Friday and Saturday. High pressure tracking across New England will push frontal boundary south of the region and result in a cooler southeast flow off the Atlantic. Model soundings indicate there will be a fair amount of cloud cover both days, along with the chance of showers, primarily in the region of best orographic forcing over the south central mountains/Laurels. Both the 12Z NAEFS and ECENS indicate a return to very warm and humid conditions Sunday through Tuesday, as surface high drifts southeast off the east coast, allowing the stalled frontal boundary to lift north as a warm front. A subtropical ridge over the western Atlantic is progged to retrograde, taking up residence over the Mid Atlantic coast by early next week. Under the influence of this feature, expect above normal temperatures, high humidity and a daily chance of PM convection. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... Minor adjustments to the late afternoon TAFS. About the only spot in line to see a shower or thunderstorm early this evening is BFD. Earlier discussion below. Strong high pressure sfc and aloft should keep most of the area dry through this evening. Activity this evening will organize along or just behind the cold front over northwest PA. With limited upper level support, thus showers and storms will most likely weaken as they move to the east and south overnight. Some showers and storms will be possible on Thursday, mainly across the east and south. .Outlook... Fri...AM restrictions (as low as IFR or LIFR) in fog/stratus, then VFR. Sat...MVFR cigs with chc -shra and areas of drizzle. Sun...Chance of showers and storms. && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for PAZ028-036-046- 049>053-056>059-063>066. && SYNOPSIS...DeVoir NEAR TERM...DeVoir SHORT TERM...DeVoir LONG TERM...Fitzgerald/Ceru AVIATION...DeVoir/Martin
Hazardous weather outlook, Aug 29, 6:12 AM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service State College PA 612 AM EDT Wed Aug 29 2018 PAZ019-024>027-033>035-042-045-301015- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford- Fulton-Sullivan-Southern Clinton- 612 AM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-046-049>053-056>059-063>066-301015- Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 612 AM EDT Wed Aug 29 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017-018-037-041-301015- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Tioga-Northern Lycoming- 612 AM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with gusty winds and hail are possible late this afternoon or evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 29, 5:09 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
509 PM EDT WED AUG 29 2018
PAZ004-292145-
Warren PA-
509 PM EDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 545
PM EDT...
At 508 PM EDT, Doppler radar indicated a strong thunderstorm moving
into western Warren County near Spring Creek, moving east at 40 mph.
Winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
Garland around 515 PM EDT.
Lottsville around 520 PM EDT.
Youngsville around 525 PM EDT.
Russell around 540 PM EDT.
Other locations impacted by this storm include Bear Lake, Starbrick
and Sugar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7892 4183 7892 4172 7961 4199 7961
4200 7960
TIME...MOT...LOC 2108Z 248DEG 34KT 4187 7956
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:09 PM EDT | Special Weather Statement | CTP | Warren | 36 min |
| Aug 29, 6:09 PM EDT | Special Weather Statement | CTP | McKean | 36 min |
| Aug 29, 6:23 PM EDT | Special Weather Statement | CTP | Warren | 37 min |
| Aug 29, 6:31 PM EDT | Tornado Warning | CTP | McKean | 29 min |
| Aug 29, 6:43 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 77 min |
| Aug 29, 6:52 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 53 min |
| Aug 29, 6:58 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 17 min |
| Aug 29, 7:26 PM EDT | Special Weather Statement | CTP | Potter | 34 min |
| Aug 29, 7:39 PM EDT | Special Weather Statement | CTP | Elk | 36 min |
| Aug 29, 7:51 PM EDT | Special Weather Statement | CTP | Potter | 39 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.